Flood, Southern Oconto
- When
- March 26, 6:34 AM CST to March 31, 11:59 PM CST
- Where
- Southern Oconto forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
Warm temperatures late in the month produced a significant, rapid snow melt causing many rivers to rise to near flood stage. ) was already starting to flood before the rain began there.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Warm temperatures late in the month produced a significant, rapid snow melt causing many rivers to rise to near flood stage. On the 28th rainfall amounts of up to an inch fell over the saturated ground and led to even higher river levels.Spring Brook in the city of Antigo (Langlade co.) was already starting to flood before the rain began there. The flooding reached its peak around 7 pm or 8 pm on the 28th and was the worst the city had experienced in 40 years. The Red Cross and National Guard were called into Antigo to help emergency workers. Dozens of people were evacuated from their homes and many roads had to be closed, including highway 45 south of Antigo. Damage from the flooding affected 99 homes, 39 businesses, about 16 blocks of city streets and several bridges.The Peshtigo river in southern Marinette county experienced moderate flooding and the river remained above flood stage into early April. Several dozen roads had to be closed. Numerous basements were flooded but only 3 homes sustained major structural damage. The Oconto river in southern Oconto county experienced moderate flooding and remained above flood stage into early April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 26, 3:45 AM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 AM CST FRI MAR 26 2004 .SHORT TERM...TODAY THROUGH SATURDAY...MAIN CONCERNS INCLUDE ONGOING DENSE FOG OVER NC/NE WI...CLOUD TRENDS AND TEMPS. A COLD FRONT WAS MOVG THROUGH NE/EC WI EARLY THIS MORNING. RADAR SHOWED MOST OF THE PRECIP EAST AND SOUTH OF GRB CWA...WITH ONLY ISOLD -SHRA REMAINING OVER THE FORECAST AREA. WIDESPREAD DENSE FOG WAS STILL OCCURRING OVER NC/NE WI...DUE TO ABUNDANT LLVL MOISTURE...LIGHT WINDS AND SNOW COVER. SATL/SFC OBS SHOWED WIDESPREAD LOW CLOUDS OVER MOST OF WI AND SE MN...WITH SOME BREAKS JUST STARTING TO OPEN UP OVER FAR NW WI. VSBYS WERE ALSO IMPROVING OVER NW WI. WILL CONTINUE DENSE FOG ADVSY THROUGH 9 AM...WITH DRY AIR ADVECTION AND INCREASING WIND HELPING TO IMPROVE VSBYS THEREAFTER. EXPECT PARTIAL CLEARING TO OCCUR ACROSS THE ENTIRE CWA AS THE DAY PROGRESSES...BUT THIS TREND MAY BE SLOWED NEAR LK MICH AS NE FLOW DEVELOPS THIS AFTERNOON. WOULD EXPECT THE LOW CLOUDS TO START ADVECTING BACK INTO THE AREA TONIGHT...WITH THE WHOLE CWA BECOMING MOSTLY CLOUDY AGAIN ON SATURDAY. EXPECT MOST OF THE CWA TO REMAIN DRY THROUGH SATURDAY...BUT A FEW SHOWERS MAY DEVELOP OVER CNTRL WI LATE IN THE DAY AS A S/W TROF APPROACHES AND THE LLJ INCREASES. USED A BLEND OF GUIDANCE FOR THE NEXT COUPLE DAYS. A MILD START WILL ALLOW TEMPS TO RISE INTO THE 50S IN MOST AREAS TODAY...WITH A FEW LOW 60S PSBL IN CNTRL WI. MUCH COOLER MIN TEMPS EXPECTED TONIGHT...RANGING FROM THE MID 20S FAR NORTH TO THE MID 30S SOUTH. INCREASING CLOUDS WILL HOLD TEMPS BACK A BIT ON SAT...BUT HIGHS WILL STILL BE A LITTLE ABOVE NORMAL. .LONG TERM...SATURDAY NIGHT THRU THURSDAY. THERE ARE STILL SIGNIFICANT DIFFERENCES IN MODEL OUTPUT FOR NEXT WEEK WHICH HAS YET TO BE RESOLVED. ALTHOUGH THE MODELS DISAGREE ON THE EXACT PLACEMENT OF THE LOW SATURDAY NIGHT THEY GENERALLY AGREE THAT THE COLD FRONT WILL ENTER WESTERN WISCONSIN SOMETIME LATE INTO THE NIGHT. THE WARM FLOW AHEAD OF THE FRONT WILL ALLOW FOR THUNDERSTORMS. ALTHOUGH THE INSTABILITY VALUES ARE NOT THAT GREAT THERE SHOULD BE ENOUGH DYNAMICS WITH AND AHEAD OF THE COLD FRONT AS LAPSE RATES RANGE FROM 6 TO 8 C/KM. THE MODELS GENERALLY AGREE THAT THE COLD FRONT WILL MOVE THROUGH THE CWA BY LATE SUNDAY AFTERNOON...THUS ENDING THE THUNDERSTORM POTENTIAL. THE MODELS KEEP US ON THE COLD SIDE OF THE FRONT SUNDAY NIGHT AND MONDAY WITH MORE RAIN SHOWERS DURING THESE TWO PERIODS. ALTHOUGH THE ETA MODEL IS CLOSE TO THE GFS IN THE PLACEMENT OF THE LOW AT 84 HOURS STILL PREFER THE PROGRESSIVE NATURE OF THE CANADIAN AND ECMWF MODELS GIVEN THE CURRENT FLOW REGIME. GIVEN THIS SOLUTION PRECIPITATION WILL END MONDAY WITH A DRY REST OF THE EXTENDED AND A GRADUAL WARM UP IN CONTRAST TO THE CUT OFF LOW AND COOL TEMPERATURES OF THE GFS MODEL. THE ONLY MAJOR CHANGE TO THE EXTENDED WAS REMOVING PRECIPITATION FOR THURSDAY AS BOTH THE GFS AND CANADIAN HELD OFF PRECIPITATION ANOTHER PERIOD WITH A DRY THURSDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. KIECKBUSCH/KURIMSKI WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CST FRI MAR 26 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 600 AM CST FRI MAR 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE ACROSS THE REGION THROUGH MID MORNING...THEN DISSIPATE. A DENSE FOG ADVISORY IS IN EFFECT FOR NORTH CENTRAL AND NORTHEAST WISCONSIN UNTIL 9 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT INTO SUNDAY...BUT NO SEVERE WEATHER IS EXPECTED. MILD TEMPERATURES WILL PERSIST THROUGHOUT THE PERIOD...RESULTING IN A SIGNIFICANT SNOW MELT. RUNOFF FROM MELTING SNOW...COMBINED WITH PERIODIC RAINFALL...MAY CAUSE SOME RIVERS TO APPROACH FLOOD STAGE. PERSONS LIVING NEAR RIVERS AND STREAMS SHOULD KEEP AN EYE ON WATER LEVELS THIS WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389514, 5389512, 5389510, 5389511, 5389515, 5389513.